Alert archive / Wisconsin / Tornado Warnings in 2006
Tornado Warning 10, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 30, 2006, 12:17 AM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2006, 12:17 AM CDT (05:17 UTC)
- Expired
- Jul 30, 2006, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 61 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 300517 TORDLH WIC007-031-300600- /O.NEW.KDLH.TO.W.0010.060730T0517Z-060730T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 1217 AM CDT SUN JUL 30 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN DOUGLAS COUNTY IN NORTHWEST WISCONSIN ALL OF BAYFIELD COUNTY IN NORTHWEST WISCONSIN * UNTIL 100 AM CDT * AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF PORT WING...OR ABOUT 22 MILES EAST OF SUPERIOR...MOVING SOUTHEAST AT 25 MPH. * THE DEVELOPING TORNADO WILL BE NEAR... PORT WING BY 1230 AM... BRULE BY 1240 AM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. LAT...LON 4689 9157 4673 9185 4632 9127 4650 9097 $$ EOM
2 follow-up statements
000 WWUS53 KDLH 300526 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1226 AM CDT SUN JUL 30 2006 WIC007-031-300600- /O.CON.KDLH.TO.W.0010.000000T0000Z-060730T0600Z/ DOUGLAS WI-BAYFIELD WI- 1226 AM CDT SUN JUL 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR BAYFIELD AND DOUGLAS COUNTIES... AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES NORTH OF CLOVERLAND...OR ABOUT 22 MILES EAST OF SUPERIOR...MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... WAINO AND PORT WING BY 1235 AM... OULU BY 1240 AM... BRULE BY 1245 AM... IRON RIVER BY 1255 AM... INO BY 100 AM... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4689 9157 4673 9185 4632 9127 4650 9097 $$ EOM
000 WWUS53 KDLH 300550 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1250 AM CDT SUN JUL 30 2006 WIC031-300600- /O.CAN.KDLH.TO.W.0010.000000T0000Z-060730T0600Z/ DOUGLAS WI- 1250 AM CDT SUN JUL 30 2006 ...THE TORNADO WARNING FOR DOUGLAS COUNTY IS CANCELLED... LAT...LON 4677 9106 4679 9154 4628 9153 4628 9100 $$ WIC007-300600- /O.CON.KDLH.TO.W.0010.000000T0000Z-060730T0600Z/ BAYFIELD WI- 1250 AM CDT SUN JUL 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR BAYFIELD COUNTY... AT 1243 AM CDT...A TORNADO WAS REPORTED. THIS TORNADO WAS LOCATED 9 MILES SOUTHWEST OF PORT WING...OR ABOUT 25 MILES EAST OF SUPERIOR... MOVING SOUTHEAST AT 25 MPH. THE TORNADO WILL BE NEAR... IRON RIVER BY 100 AM... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4677 9106 4679 9154 4628 9153 4628 9100 $$ EOM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 29, 8:56 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 29, 8:56 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 856 PM CDT SAT JUL 29 2006 .UPDATE... LATEST 18Z MODEL RUNS...SPCLY THE SMOOTH GFS TELLS THE STORY ATTM. A 700 MB CAP...WITH TEMPS ABOVE 10C...IS NOW APPROACHING OUR AREA AND WILL SURROUND IT TONIGHT BEFORE OVERSPREADING EVEN THE ARROWHEAD EARLY SUNDAY. MEANWHILE...1000 TO 700 MOISTURE POCKET OF AOA 80 PCT REMAINS OVER THE ARROWHEAD AND EXTENDS SOUTHEASTWARD ALONG THE ENTIRE MI/WI BORDER...OUTSIDE OF THE CAP. THIS MOISTURE REMAINS THROUGH SUNDAY...BUT BECOMES CAPPED DURING THE DAY. MEANWHILE...AT LOW LEVELS...A MARINE AIR MASS...WITH SFC TEMPERATURES AS LOW AS 15C...HAS PUSHED WESTWARD AND SOUTHWARD. THE ONLY UNCAPPED AREA UNDERRUN BY THE CHILLY MARITIME AIRMASS IS IN THE CURRENT LINE OF THUNDERSTORMS AND TO THE NORTHEAST OF IT. THE VERY HOT AND HUMID AIR MASS IS OVERRUNNING THE MARITIME AIR FROM THE WEST SOUTHWEST AND UNDERRUNNING THE CAP...BREAKING OUT OVER THE ARROWHEAD ATTM. WE DO NOT ANCPT SEVERE WEATHER WITH PARTICULAR LINE...SLOWLY MOVING NORTHEAST...SINCE DOWNBURSTS WOULD HAVE TO DO WORK TO PENETRATE THE MARITIME AIRMASS AND IMPACT THE GROUND...DECREASING THEIR STRENGTH. AND WITH THE VERY HIGH FREEZING LEVEL AND WITH THE INCREASINGLY HIGH ALTITUDE BASE OF THE HOT AIR...SIGNIFICANT HAIL IS BECOMING LESS AND LESS LIKELY. ADDITIONALLY...THERE IS NO HISTORY OF HAIL WITH THESE STORMS...VINDICATING THAT PHILOSOPHY ATTM. AGAIN...THE BOUNDARY ALONG WHICH THE CONVECTION IS FIRING IS NOT AT THE SURFACE...BUT IS A CERTAIN CRUCIAL DEPTH OF THE QUITE DENSE AND SLOWLY RETREATING MARINE AIR MASS. SO...WE RETAINED SCATTERED THUNDERSTORMS WITH CHANCE POPS ACROSS OUR ENTIRE AREA...TO BLEND WITH NEIGHBORING AREAS...CONFORM TO PRINTOUT MODELS...AND TAKE ACCOUNT OF ISOLATED CONVECTION JUST TO THE SOUTHWEST WHERE THE CAP IS NOT YET AS STRONG AS OVER AREAS SOUTH AND WEST OF OUR FORECAST AREA. HOWEVER...WE ANCPT THE LINE TO CONTINUE DRIFTING VERY SLOWLY NORTHEAST...WITH CELLS MOVING EAST-SOUTHEAST AS THE FLOW AT THE BOTTOM OF THE HOT LAYER MOVES. IT REMAINS TO BE SEEN HOW QUICKLY TEMPERATURES ARE ABLE TO RISE IN THE DULULTH AREA AND FURTHER NORTH AND EAST IF THE MARINE AIR MASS PROVES STUBBORN AND SLOW TO RETREAT ON SUNDAY. && .PREV DISCUSSION... (ISSUED 308 PM CDT SAT JUL 29 2006) DISCUSSION...MAIN FORECAST FOCUS IS ON PENDING SEVERE WEATHER EVENT FOR THIS EVENING THROUGH TOMORROW MORNING. CURRENT SURFACE ANALYSIS SHOWS E/W ORIENTED BOUNDARY STRETCHING ACROSS SOUTHERN NORTH DAKOTA AND ACROSS CENTRAL MINNESOTA INTO THE ARROWHEAD. ABUNDANT LOW LEVEL MOISTURE CURRENTLY ADVECTING NORTHWARD TO THE SOUTH OF SURFACE BOUNDARY. DESPITE AFTERNOON MIXING...AXIS OF LOWER 70S DEWPOINTS EXTENDS INTO SOUTHERN AND WEST CENTRAL MINNESOTA. ARC OF SHOWERS AND A FEW THUNDERSTORMS CONTINUES NORTH OF SURFACE BOUNDARY PER 88D MOSAIC AND VISIBLE SATELLITE IMAGERY THIS AFTERNOON. THUS FAR...THERMAL CAP HAS HELD THROUGH THE DAY WITH NO SIGNIFICANT FORCING PRESENT. SURFACE AND DIFFERENTIAL HEATING ALONG CLOUD LINE MAY STILL BE ENOUGH TO TRIGGER CONVECTION THIS LATE AFTERNOON EVENING. 0-6KM DEEP LAYER SHEAR OF 40 TO 50 KT WILL SUPPORT AN INITIAL SUPER-CELLULAR STRUCTURE...POSSIBLY ENHANCING HAIL SIZE. OTHERWISE...THE MAIN SEVERE THREAT LOOKS TO OCCUR WITH THE ONSET OF DEVELOPING SOUTHERLY LOW LEVEL JET. AXIS OF INSTABILITY PUSHES INTO AND VEERS ACROSS THE FA WITH THE LOW LEVEL JET. DIFFERENTIAL THETA-E ADVECTION SHOULD TRIGGER THUNDERSTORMS TO THE WEST OF CWA...WHICH ARE EXPECTED TO THEN FOLLOW THE THICKNESS CONTOURS/MEAN FLOW OVERNIGHT THROUGH MUCH OF MINNESOTA AND INTO NORTHWEST WISCONSIN. CONVECTION INITIATION LOOKS POSSIBLE ALONG MUCH OF THE BOUNDARY GIVEN THE BROAD LOW LEVEL JET AND PRESENCE OF AMPLE MOISTURE...AS WELL ENHANCED LIFT FROM APPROACHING SHORT WAVE ATOP THE RIDGE. FAST MID-LEVEL FLOW WITH GOOD DEEP LAYER SHEAR WILL LIKELY SUPPORT A PROGRESSIVE MCS WITH EMBEDDED SUPERCELL STRUCTURE OVERNIGHT. BOTTOM LINE...GOOD SET UP FOR ANOTHER ROUND OF SEVERE WEATHER WITH DAMAGING WINDS AND LARGE HAIL OVERNIGHT INTO SUNDAY MORNING. SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTHWARD AS STRONG SOUTHERLY FLOW AND WARM AIR ADVECTION CONTINUES SUNDAY. THE AXIS OF UPPER RIDGE SHIFTS SLIGHTLY EASTWARD FOR SUNDAY AS WELL...LEAVING THE EDGE OF THE THERMAL CAP ACROSS NORTHERN MINNESOTA/WISCONSIN. INSTABILITY AND SHEAR REMAIN FAVORABLE FOR SEVERE CONVECTION OVER FA...ESPECIALLY SUNDAY AFTERNOON AND EVENING. THE FOCUS WILL JUST SHIFT A BIT NORTHWARD TOMORROW. SUNDAY AND MONDAY WILL ALSO BRING A RETURN TO OPPRESSIVE HEAT TO THE NORTHLAND. THE SOUTHERN HALF OF THE CWA WILL BE APPROACHING HEAT ADVISORY CRITERIA SUNDAY /HEAT INDICES OF 105-115F/ AND WILL LIKELY HIT CRITERIA MONDAY. UPPER PATTERN SHIFTS SOUTHWEST BY LATE MONDAY BEHIND UPPER RIDGE. ASSOCIATED LOW LEVEL THERMAL BOUNDARY WILL BEGIN TO MOVE INTO THE REGION MONDAY NIGHT. WEAK SHORT WAVES IN THE SOUTHWEST FLOW ALOFT MAY BRING A FEW ROUNDS OF CONVECTION WITH HEAVY RAIN TUESDAY THROUGH WEDNESDAY TO THE NORTHLAND. THE SURFACE BOUNDARY WILL BE NEARLY PARALLEL TO THE UPPER FLOW...SUGGESTING A SLOW MOVING SYSTEM. MOISTURE AVAILABILITY WILL REMAIN HIGH SOUTH OF THE BOUNDARY WITH PWATS OF 2 TO 2.5 INCHES. POPS WERE RAISED ACCORDINGLY. A MUCH DRIER AIRMASS WILL THEN MOVE IN FOR WED NIGHT AND THURSDAY. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. EOM
Hazardous weather outlook, Jul 29, 7:53 AM CDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DULUTH MN 753 AM CDT SAT JUL 29 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-301300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 753 AM CDT SAT JUL 29 2006 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL REDEVELOP ACROSS PORTIONS OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...MAINLY SOUTH OF A WASKISH TO EMBARRASS...TO SILVER BAY LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. GUSTY NORTHEAST WINDS OF UP TO 20 KNOTS CAN BE EXPECTED IN THE NEAR SHORE WATERS OF LAKE SUPERIOR. AS A RESULT...THERE IS A THREAT OF RIP CURRENTS ON THE BEACHES FROM THE TWIN PORTS ALONG THE SOUTH SHORE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN EXPECTED ON SUNDAY AND SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:23 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 28 min |
| Jul 29, 11:24 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 10 min |
| Jul 30, 12:55 AM CDT | Tornado Warning | DLH | Bayfield | 35 min |
| Jul 30, 1:17 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 28 min |
| Jul 30, 1:27 AM CDT | Tornado Warning | DLH | Bayfield | 48 min |
| Jul 30, 1:43 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 8 min |
| Jul 30, 1:56 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 49 min |
| Jul 30, 2:09 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 51 min |
| Jul 30, 2:14 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 56 min |
| Jul 30, 2:40 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 65 min |
| Jul 30, 2:43 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 62 min |
| Jul 30, 2:57 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 29 min |
| Jul 30, 3:13 AM CDT | Severe Thunderstorm Warning | DLH | Price | 47 min |
| Jul 30, 3:40 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 35 min |
| Jul 30, 3:45 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas | 60 min |
| Jul 30, 3:55 AM CDT | Severe Thunderstorm Warning | DLH | Price | 50 min |
| Jul 30, 4:15 AM CDT | Severe Thunderstorm Warning | DLH | Washburn | 30 min |
| Jul 30, 4:45 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Sawyer, Washburn | 60 min |
| Jul 30, 5:44 AM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 61 min |
| Jul 30, 7:00 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 45 min |
| Jul 30, 8:15 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 30 min |
| Jul 30, 8:40 AM CDT | Severe Thunderstorm Warning | DLH | Washburn | 35 min |
| Jul 30, 11:10 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 50 min |
| Jul 30, 3:50 PM CDT | Heat Advisory | DLH | Ashland, Bayfield, Burnett, Douglas, Iron, Price and 2 more | 30 hr |
Nearby
Tornado Warnings in Wisconsin, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.